Open Access

Nonlinear Delay Discrete Inequalities and Their Applications to Volterra Type Difference Equations

Advances in Difference Equations20102010:795145

DOI: 10.1155/2010/795145

Received: 7 September 2009

Accepted: 14 January 2010

Published: 21 January 2010

Abstract

Delay discrete inequalities with more than one nonlinear term are discussed, which generalize some known results and can be used in the analysis of various problems in the theory of certain classes of discrete equations. Application examples to show boundedness and uniqueness of solutions of a Volterra type difference equation are also given.

1. Introduction

Gronwall-Bellman inequalities and their various linear and nonlinear generalizations play very important roles in the discussion of existence, uniqueness, continuation, boundedness, and stability properties of solutions of differential equations and difference equations. The literature on such inequalities and their applications is vast. For example, see [112] for continuous cases, and [1320] for discrete cases. In particular, the book [21] written by Pachpatte considered three types of discrete inequalities:

(1.1)

In this paper, we consider a delay discrete inequality

(1.2)

which has nonlinear terms where . We will show that many discrete inequalities like (1.1) can be reduced to this form. Our main result can be applied to analyze properties of solutions of discrete equations. We also give examples to show boundedness and uniqueness of solutions of a Volterra type difference equation.

2. Main Results

Assume that
  • (C1) is nonnegative for and ;

  • (C2) are nondecreasing for , the range of each belongs to , and ;

  • (C3) all are nonnegative for ;

  • (C4) all are continuous and nondecreasing functions on and are positive on . They satisfy the relationship where means that is nondecreasing on (see [10]).

Let for where is a given constant. Then, is strictly increasing so its inverse is well defined, continuous, and increasing in its corresponding domain. Define , and .

Theorem 2.1.

Suppose that ( )–( ) hold and is a nonnegative function for satisfying (1.2). Then
(2.1)
where , , is determined recursively by
(2.2)
, , (Identity), and is the largest positive integer such that
(2.3)
Remark 2.2.
  1. (1)

    is defined by (2.3) and when all satisfy . Different choices of in do not affect our results (see [2]).

     
  2. (2)

    If for , then (2.1) gives the estimate of the following inequality:

     
(2.4)

by replacing , , , , and with , , , and , respectively. Especially, if and , then (1.2) for becomes the first inequality of (1.1). Equation (2.1) shows the same estimate given by ( ) of Theorem 4.2.3 in the book [21].

Lemma 2.3.

is nonnegative and nondecreasing in , and is nonnegative and nondecreasing in and for .

Proof.

By the definitions of and , it is easy to check that they are nonnegative and nondecreasing in , and and for each fixed where . in ( ) implies that for all . Clearly,
(2.5)
where is used, which yields that and are nondecreasing in . Assume that is nondecreasing in . Then
(2.6)

which implies that is nondecreasing in . By induction, are nondecreasing in . Similarly, we can prove that they are nonnegative by induction again. Then are nonnegative and nondecreasing in and .

Proof of Theorem 2.1.

Take any arbitrary positive integer and consider the auxiliary inequality
(2.7)
Claim that in (2.7) satisfies
(2.8)
for where is the largest positive integer such that
(2.9)

Before we prove (2.8), notice that . In fact, , , and are nondecreasing in by Lemma 2.3. Thus, satisfying (2.9) gets smaller as is chosen larger. In particular, satisfies the same (2.3) as for if is applied.

We divide the proof of (2.8) into two steps by using induction.

Step 1 ( ).

Let for and . It is clear that is nonnegative and nondecreasing. Observe that (2.7) is equivalent to for and by assumptions ( ) and ( ) and Lemma 2.3,
(2.10)
Since is nondecreasing and , we have
(2.11)
Then
(2.12)
and so
(2.13)
The definition of in Theorem 2.1 and show
(2.14)
Equation (2.9) shows that the right side of (2.14) is in the domain of for all . Thus the monotonicity of implies
(2.15)

for ; that is, (2.8) is true for .

Step 2 ( ).

Assume that (2.8) is true for . Consider
(2.16)
Let and . Then is nonnegative and nondecreasing and satisfies for . Moreover, we have
(2.17)
Since and are nondecreasing in their arguments and , we have by the assumption
(2.18)
for where for , which gives
(2.19)
Therefore,
(2.20)
that is,
(2.21)
or equivalently
(2.22)
the same as (2.7) for where and
(2.23)
From the assumption ( ), each , , is continuous and nondecreasing on and is positive on since is continuous and nondecreasing on . Moreover, . By the inductive assumption, we have
(2.24)
for where , , (Identity), , is the inverse of , , ,
(2.25)
i and is the largest positive integer such that
(2.26)
Note that
(2.27)
Thus, we have from (2.24) that
(2.28)

for since .

In the following, we prove that by induction again.

It is clear that for . Suppose that for . We have

(2.29)

where is applied. It implies that it is true for . Thus, for .

Equation (2.26) becomes

(2.30)
for . It implies that . Thus, (2.28) becomes
(2.31)

for . It shows that (2.8) is true for . Thus, the claim is proved.

Now we prove (2.1). Replacing by in (2.8), we have

(2.32)
Since (2.8) is true for any , we replace by and get
(2.33)

This is exactly (2.1) since . This proves Theorem 2.1.

Remark 2.4.

If for all , then . Let where is given in . Using the same arguments as in (2.11) where is replaced with the positive , we have and (2.14) becomes
(2.34)
that is,
(2.35)

which is the same as (2.15) with a complementary definition that . From ( ) of Remark 2.2, the estimate of (2.35) is independent of . Then we similarly obtain (2.1) and all are defined by the same formula (2.2) where we define for .

3. Some Corollaries

In this section, we apply Theorem 2.1 and obtain some corollaries.

Assume that is a strictly increasing function with where . Consider the inequality

(3.1)

Corollary 3.1.

Suppose that )–( ) hold. If in(3.1)is nonnegative for , then
(3.2)

for where , is the inverse of , , , , and other related functions are defined as in Theorem 2.1 by replacing with .

Proof.

Let . Then (3.1) becomes
(3.3)

Note that satisfy ( ) for . Using Theorem 2.1, we obtain the estimate about by replacing with . Then use the fact that and we get Corollary 3.1.

If where , then (3.1) reads

(3.4)

Directly using Corollary 3.1, we have the following result.

Corollary 3.2.

Suppose that )–( ) hold. If in (3.4) is nonnegative for , then
(3.5)

for where , is the inverse of , , , , and other related functions are defined as in Theorem 2.1 by replacing with .

If , , , (3.4) becomes the second inequality of (1.1) with and , and the third inequality of (1.1) with and , which are discussed in the book [21]. Equation (3.5) yields the same estimates of Theorem 4.2.4 in the book [21].

4. Applications to Volterra Type Difference Equations

In this section, we apply Theorem 2.1 to study boundedness and uniqueness of solutions of a nonlinear delay difference equation of the form

(4.1)

where is an unknown function, maps from to , and map from to , and satisfies the assumption ( ) for .

Theorem.

Suppose that and the functions and in (4.1) satisfy the conditions
(4.2)
where . If is a solution of (4.1) on , then
(4.3)
where
(4.4)

Proof.

Using (4.1) and (4.2), the solution satisfies
(4.5)
where
(4.6)
Clearly, for all since . For positive constants , we have
(4.7)
It is obvious that and satisfy ( ). Applying Theorem 2.1 gives
(4.8)

which implies (4.3).

Theorem.

Suppose that and the functions and in (4.1) satisfy the conditions
(4.9)

where . Then (4.1) has at most one solution on .

Proof.

Let and be two solutions of (4.1) on . From (4.9), we have
(4.10)

where , , and . Appling Theorem 2.1, Remark 2.4, and the notation for , we obtain that which implies that the solution is unique.

Declarations

Acknowledgments

This paper was supported by Guangdong Provincial natural science Foundation (07301595). The authors would like to thank Professor Boling Guo for his great help.

Authors’ Affiliations

(1)
Yibin University
(2)
Department of Mathematics, Zhanjiang Normal University
(3)
Institute of Applied Physics and Computational Mathematics

References

  1. Agarwal RP:On an integral inequality in independent variables. Journal of Mathematical Analysis and Applications 1982,85(1):192-196. 10.1016/0022-247X(82)90034-8MathSciNetView ArticleMATHGoogle Scholar
  2. Agarwal RP, Deng S, Zhang W: Generalization of a retarded Gronwall-like inequality and its applications. Applied Mathematics and Computation 2005,165(3):599-612. 10.1016/j.amc.2004.04.067MathSciNetView ArticleMATHGoogle Scholar
  3. Bihari I: A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations. Acta Mathematica Academiae Scientiarum Hungaricae 1956, 7: 81-94. 10.1007/BF02022967MathSciNetView ArticleMATHGoogle Scholar
  4. Cheung W-S: Some new nonlinear inequalities and applications to boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2006,64(9):2112-2128. 10.1016/j.na.2005.08.009MathSciNetView ArticleMATHGoogle Scholar
  5. Choi SK, Deng S, Koo NJ, Zhang W:Nonlinear integral inequalities of Bihari-type without class . Mathematical Inequalities & Applications 2005,8(4):643-654.MathSciNetView ArticleMATHGoogle Scholar
  6. Horváth L: Generalizations of special Bihari type integral inequalities. Mathematical Inequalities & Applications 2005,8(3):441-449.MathSciNetView ArticleMATHGoogle Scholar
  7. Lungu N: On some Gronwall-Bihari-Wendorff-type inequalities. Fixed Point Theory 2002, 3: 249-254.MathSciNetMATHGoogle Scholar
  8. Pachpatte BG: On generalizations of Bihari's inequality. Soochow Journal of Mathematics 2005,31(2):261-271.MathSciNetMATHGoogle Scholar
  9. Pachpatte BG: Integral inequalities of the Bihari type. Mathematical Inequalities & Applications 2002,5(4):649-657.MathSciNetView ArticleMATHGoogle Scholar
  10. Pinto M: Integral inequalities of Bihari-type and applications. Funkcialaj Ekvacioj 1990,33(3):387-403.MathSciNetMATHGoogle Scholar
  11. Ye H, Gao J, Ding Y: A generalized Gronwall inequality and its application to a fractional differential equation. Journal of Mathematical Analysis and Applications 2007,328(2):1075-1081. 10.1016/j.jmaa.2006.05.061MathSciNetView ArticleMATHGoogle Scholar
  12. Zhang W, Deng S: Projected Gronwall-Bellman's inequality for integrable functions. Mathematical and Computer Modelling 2001,34(3-4):393-402. 10.1016/S0895-7177(01)00070-XMathSciNetView ArticleMATHGoogle Scholar
  13. Cheung W-S: Some discrete nonlinear inequalities and applications to boundary value problems for difference equations. Journal of Difference Equations and Applications 2004,10(2):213-223. 10.1080/10236190310001604238MathSciNetView ArticleMATHGoogle Scholar
  14. Cheung W-S, Ren J: Discrete non-linear inequalities and applications to boundary value problems. Journal of Mathematical Analysis and Applications 2006,319(2):708-724. 10.1016/j.jmaa.2005.06.064MathSciNetView ArticleMATHGoogle Scholar
  15. Deng S, Prather C: Nonlinear discrete inequalities of Bihari-type. submitted
  16. Pachpatte BG: On Bihari like integral and discrete inequalities. Soochow Journal of Mathematics 1991,17(2):213-232.MathSciNetMATHGoogle Scholar
  17. Phat VN, Park JY: On the Gronwall inequality and asymptotic stability of nonlinear discrete systems with multiple delays. Dynamic Systems and Applications 2001,10(4):577-588.MathSciNetMATHGoogle Scholar
  18. Popenda J, Agarwal RP: Discrete Gronwall inequalities in many variables. Computers & Mathematics with Applications 1999,38(1):63-70. 10.1016/S0898-1221(99)00169-8MathSciNetView ArticleMATHGoogle Scholar
  19. Tao L, Yong H: A generalization of discrete Gronwall inequality and its application to weakly singular Volterra integral equation of the second kind. Journal of Mathematical Analysis and Applications 2003,282(1):56-62. 10.1016/S0022-247X(02)00369-4MathSciNetView ArticleMATHGoogle Scholar
  20. Wong F-H, Yeh C-C, Hong C-H: Gronwall inequalities on time scales. Mathematical Inequalities & Applications 2006,9(1):75-86.MathSciNetView ArticleMATHGoogle Scholar
  21. Pachpatte BG: Integral and Finite Difference Inequalities and Applications, North-Holland Mathematics Studies. Volume 205. Elsevier Science B.V., Amsterdam, The Netherlands; 2006:x+309.Google Scholar

Copyright

© Yu Wu et al. 2010

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.